Alert archive / Missouri / Flash Flood Watches in 2017
Flash Flood Watch 5, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood watch at Aug 4, 2017, 4:34 AM CDT for 6 counties in Kansas; 16 counties in Missouri. It took effect at Aug 5, 2017, 10:00 AM CDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2017, 4:34 AM CDT (09:34 UTC)
- In effect from
- Aug 5, 2017, 10:00 AM CDT
- Expired
- Aug 6, 2017, 3:03 AM CDT
- In force
- 17 hr
- Issued by
- NWS Kansas City, MO
- Flood severity
- None
All 22 counties
Atchison County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Cooper County, MO, Henry County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Platte County, MO, Randolph County, MO, Ray County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 30 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
683 WGUS63 KEAX 040934 FFAEAX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Kansas City/Pleasant Hill MO 434 AM CDT Fri Aug 4 2017 ...Flash Flood Threat Saturday into Saturday Night... KSZ025-057-103>105-MOZ028>032-037>039-043>045-042030- /O.NEW.KEAX.FF.A.0005.170805T2100Z-170806T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Atchison KS-Miami-Leavenworth-Wyandotte-Johnson KS-Platte-Clay- Ray-Carroll-Chariton-Jackson-Lafayette-Saline-Cass-Johnson MO- Pettis- Including the cities of Atchison, Paola, Osawatomie, Louisburg, Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, Carrollton, Salisbury, Brunswick, Keytesville, Kansas City, Independence, Odessa, Higginsville, Lexington, Concordia, Marshall, Belton, Raymore, Harrisonville, Pleasant Hill, Warrensburg, and Sedalia 434 AM CDT Fri Aug 4 2017 ...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING... The National Weather Service in Kansas City/Pleasant Hill has issued a * Flash Flood Watch for portions of Kansas and Missouri, including the following areas, in Kansas, Atchison KS, Johnson KS, Leavenworth, Miami, and Wyandotte. In Missouri, Carroll, Cass, Chariton, Clay, Jackson, Johnson MO, Lafayette, Pettis, Platte, Ray, and Saline. * From Saturday afternoon through Sunday morning * A slow-moving storm system and near-stationary surface front will bring periods of moderate to heavy rainfall in the watch area Saturday into early Sunday morning. The high rain rates combined with the potential for areas to experience repeated bouts of rainfall suggest rain totals of 2 to 3 inches, with locally higher amounts. * Once heavy rainfall begins, flash flooding could occur rapidly, especially along creeks, streams, and rivers. Low water crossings and other flood prone areas could see quick rises once rainfall begins. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Blair
5 follow-up statements
463 WGUS63 KEAX 041827 FFAEAX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Kansas City/Pleasant Hill MO 127 PM CDT Fri Aug 4 2017 ...Flash Flood Threat Saturday into Sunday morning... .A slow-moving storm system and near-stationary surface front will bring periods of moderate to heavy rainfall in the watch area Saturday into early Sunday morning. The high rain rates combined with the potential for areas to experience repeated bouts of rainfall suggest rain totals of 2 to 4 inches, with locally higher amounts. Once heavy rainfall begins, flash flooding could occur rapidly, especially along creeks, streams, and rivers. Low water crossings and other flood prone areas could see quick rises once rainfall begins. KSZ060-MOZ033-040-046-053-054-050500- /O.EXB.KEAX.FF.A.0005.170805T1500Z-170806T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Linn KS-Randolph-Howard-Cooper-Bates-Henry- Including the cities of Pleasanton, La Cygne, Mound City, Moberly, Fayette, Glasgow, New Franklin, Boonville, Butler, Adrian, Rich Hill, Clinton, and Windsor 127 PM CDT Fri Aug 4 2017 ...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY MORNING... The National Weather Service in Kansas City/Pleasant Hill has expanded the * Flash Flood Watch to include portions of east central Kansas and Missouri, including the following areas, in east central Kansas, Linn KS. In Missouri, Bates, Cooper, Henry, Howard, and Randolph. * From Saturday morning through Sunday morning * Amounts ranging from 2 to 4 inches with isolated higher amounts possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ KSZ025-057-103>105-MOZ028>032-037>039-043>045-050500- /O.EXT.KEAX.FF.A.0005.170805T1500Z-170806T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Atchison KS-Miami-Leavenworth-Wyandotte-Johnson KS-Platte-Clay- Ray-Carroll-Chariton-Jackson-Lafayette-Saline-Cass-Johnson MO- Pettis- Including the cities of Atchison, Paola, Osawatomie, Louisburg, Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, Carrollton, Salisbury, Brunswick, Keytesville, Kansas City, Independence, Odessa, Higginsville, Lexington, Concordia, Marshall, Belton, Raymore, Harrisonville, Pleasant Hill, Warrensburg, and Sedalia 127 PM CDT Fri Aug 4 2017 ...FLASH FLOOD WATCH NOW IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY MORNING... The Flash Flood Watch is now in effect for * Portions of Kansas and Missouri, including the following areas, in Kansas, Atchison KS, Johnson KS, Leavenworth, Miami, and Wyandotte. In Missouri, Carroll, Cass, Chariton, Clay, Jackson, Johnson MO, Lafayette, Pettis, Platte, Ray, and Saline. * From Saturday morning through Sunday morning * Amounts ranging from 2 to 4 inches with isolated higher amounts possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
513 WGUS63 KEAX 050458 FFAEAX Flood Watch National Weather Service Kansas City/Pleasant Hill MO 1158 PM CDT Fri Aug 4 2017 KSZ025-057-060-103>105-MOZ028>033-037>040-043>046-053-054-051500- /O.CON.KEAX.FF.A.0005.170805T1500Z-170806T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte- Clay-Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline- Howard-Cass-Johnson MO-Pettis-Cooper-Bates-Henry- Including the cities of Atchison, Paola, Osawatomie, Louisburg, Pleasanton, La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, Carrollton, Salisbury, Brunswick, Keytesville, Moberly, Kansas City, Independence, Odessa, Higginsville, Lexington, Concordia, Marshall, Fayette, Glasgow, New Franklin, Belton, Raymore, Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Boonville, Butler, Adrian, Rich Hill, Clinton, and Windsor 1158 PM CDT Fri Aug 4 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 10 AM CDT SATURDAY THROUGH SUNDAY MORNING... The Flash Flood Watch continues for * Portions of Kansas and Missouri, including the following areas: in Kansas, Atchison, Johnson, Leavenworth, Linn, Miami, and Wyandotte counties. In Missouri, Bates, Carroll, Cass, Chariton, Clay, Cooper, Henry, Howard, Jackson, Johnson, Lafayette, Pettis, Platte, Randolph, Ray, and Saline counties. * From 10 AM CDT Saturday through Sunday morning * Amounts ranging from 2 to 4 inches with locally higher amounts possible. * Flash flooding could occur rapidly, especially along creeks, streams, and rivers. Low water crossings and other flood prone areas could see quick rises once rainfall begins, especially in areas that have already had recent heavy rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
562 WGUS63 KEAX 051406 FFAEAX Flood Watch National Weather Service Kansas City/Pleasant Hill MO 906 AM CDT Sat Aug 5 2017 KSZ025-057-060-103>105-MOZ028>033-037>040-043>046-053-054-052215- /O.CON.KEAX.FF.A.0005.170805T1500Z-170806T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte- Clay-Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline- Howard-Cass-Johnson MO-Pettis-Cooper-Bates-Henry- Including the cities of Atchison, Paola, Osawatomie, Louisburg, Pleasanton, La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, Carrollton, Salisbury, Brunswick, Keytesville, Moberly, Kansas City, Independence, Odessa, Higginsville, Lexington, Concordia, Marshall, Fayette, Glasgow, New Franklin, Belton, Raymore, Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Boonville, Butler, Adrian, Rich Hill, Clinton, and Windsor 906 AM CDT Sat Aug 5 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 10 AM CDT SATURDAY THROUGH SUNDAY MORNING... The Flash Flood Watch continues for * Portions of Kansas and Missouri, including the following areas, in Kansas, Atchison KS, Johnson KS, Leavenworth, Linn KS, Miami, and Wyandotte. In Missouri, Bates, Carroll, Cass, Chariton, Clay, Cooper, Henry, Howard, Jackson, Johnson MO, Lafayette, Pettis, Platte, Randolph, Ray, and Saline. * Through Sunday morning * Amounts ranging from 2 to 4 inches with locally higher amounts possible. * Flash flooding could occur rapidly, especially along creeks, streams, and rivers. Low water crossings and other flood prone areas could see quick rises once rainfall begins, especially in areas that have already had recent heavy rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
247 WGUS63 KEAX 052039 FFAEAX Flood Watch National Weather Service Kansas City/Pleasant Hill MO 339 PM CDT Sat Aug 5 2017 KSZ025-057-060-103>105-MOZ028>033-037>040-043>046-053-054-061200- /O.CON.KEAX.FF.A.0005.000000T0000Z-170806T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte- Clay-Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline- Howard-Cass-Johnson MO-Pettis-Cooper-Bates-Henry- Including the cities of Atchison, Paola, Osawatomie, Louisburg, Pleasanton, La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, Carrollton, Salisbury, Brunswick, Keytesville, Moberly, Kansas City, Independence, Odessa, Higginsville, Lexington, Concordia, Marshall, Fayette, Glasgow, New Franklin, Belton, Raymore, Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Boonville, Butler, Adrian, Rich Hill, Clinton, and Windsor 339 PM CDT Sat Aug 5 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING... The Flash Flood Watch continues for * Portions of Kansas and Missouri, including the following areas, in Kansas, Atchison KS, Johnson KS, Leavenworth, Linn KS, Miami, and Wyandotte. In Missouri, Bates, Carroll, Cass, Chariton, Clay, Cooper, Henry, Howard, Jackson, Johnson MO, Lafayette, Pettis, Platte, Randolph, Ray, and Saline. * Through Sunday morning * Amounts ranging from 3 to 5 inches with locally higher amounts possible. * Flash flooding could occur rapidly, especially along creeks, streams, and rivers. Low water crossings and other flood prone areas could see quick rises once rainfall begins, especially in areas that have already had recent heavy rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
586 WGUS63 KEAX 060803 FFAEAX Flood Watch National Weather Service Kansas City/Pleasant Hill MO 303 AM CDT Sun Aug 6 2017 KSZ025-057-060-103>105-MOZ028>033-037>040-043>046-053-054-060915- /O.CAN.KEAX.FF.A.0005.000000T0000Z-170806T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte- Clay-Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline- Howard-Cass-Johnson MO-Pettis-Cooper-Bates-Henry- Including the cities of Atchison, Paola, Osawatomie, Louisburg, Pleasanton, La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, Carrollton, Salisbury, Brunswick, Keytesville, Moberly, Kansas City, Independence, Odessa, Higginsville, Lexington, Concordia, Marshall, Fayette, Glasgow, New Franklin, Belton, Raymore, Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Boonville, Butler, Adrian, Rich Hill, Clinton, and Windsor 303 AM CDT Sun Aug 6 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Kansas and Missouri has been cancelled. The large swath of heavy rainfall has pushed into southeast Kansas into southern Missouri, ending the threat for additional flash flooding for areas of eastern Kansas into northwest Missouri. However, flooding from earlier rainfall will continue across the area through much of Sunday. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Aug 4, 4:24 AM CDT, 10 minutes earlier.
Area forecast discussion, Aug 4, 4:24 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
424 AM CDT Fri Aug 4 2017
.Discussion...
Issued at 424 AM CDT FRI AUG 4 2017
After a cool start this morning with temperatures in the 50s to
lower 60s, an exceptional weather day is expected today with mostly
clear skies and highs in the 70s. Active weather is on the horizon.
The main concern within this forecast is the potential for very
heavy rain and likewise a flash flooding threat on Saturday into
early Sunday morning. A return surge of moisture will push in on the
nose of the low-level jet late tonight and Saturday, bringing
dewpoints back into the 60s and increasing moisture throughout the
depth of the atmosphere. PWATs will sharply increase from less than
a half inch (today) to almost two inches on Saturday evening, and
the general setup of a low-level jet feeding into a stalled boundary
may support training storms and heavy rain wherever the boundary
sets up.
The biggest challenge to the forecast isn't necessarily if heavy
rainfall amounts are possible, rather narrowing down the specific
location for the heavy rainfall axis and whether or not convection
will repeat over a given area. Forecasting convection 30-36 hours in
advance is a challenge in itself, so some inherent uncertainty must
be accepted herein. Much will depend on the placement and residence
time of the surface warm front, which likely will be altered by the
first round of convection during the morning and midday hours.
Thereafter the flash flooding threat will then be
localized/maximized in areas that see repeated convection - either
from morning convection followed by another round in the evening, or
in favorable sweet spots where convection regenerates on the western
edge of activity enhanced by the strong low-level jet.
There remains a modest spread of roughly 150 miles between where
models place the highest totals of rainfall through the period. The
higher totals average 2-4 inches, and locally higher amounts would
be reasonable. The GFS ensemble plumes continue to show a
significant amount of rain in or near the KC Metro area. It's worth
noting the 00Z operational GFS is currently the outlier of the
lowest rainfall total, with the median accumulation of 4 inches for
Kansas City. The forecast reflects a model consensus and aligned
close to WPC QPF.
With the potential for heavy rain falling in a short period of time
Saturday evening into early Sunday morning, plan to issue a flash
flood watch. The flash flood watch will cover areas that are
currently most likely to see high rainfall rates within a short
period of time. This also happens to be in many of the same areas
that experienced heavy rainfall over the past 10 days, some 200-400%
of normal rainfall for the 10 day period this time of year, that may
be more sensitive to flash flooding. It is important to stress this
watch may be altered spatially in subsequent forecasts as the axis
of the heaviest rainfall becomes more apparent. Persons in or near
the watch should remain vigilant to the threat of flash flooding
Saturday evening into early Sunday morning.
&&
.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1040 PM CDT THU AUG 3 2017
VFR conditions will prevail over the next 24 hours with modest
northwest winds. Cool temperatures overnight might induce some
steam fog off the Missouri River; hence a TEMPO group for the KSTJ
terminal.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from Saturday afternoon through Sunday morning
for KSZ025-057-103>105.
MO...Flash Flood Watch from Saturday afternoon through Sunday morning
for MOZ028>032-037>039-043>045.
&&
Discussion...Blair
Aviation...CutterHazardous weather outlook, Aug 3, 5:09 AM CDT, 23 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 509 AM CDT Thu Aug 3 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-041015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 509 AM CDT Thu Aug 3 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight General thunderstorms are possible this morning in areas mainly north of the MO River. This afternoon, strong to scattered storms are possible along a line from Linn County, KS to Adair County, MO and east. Scattered wind gusts between 40-50 mph are expected with isolated 60 mph gusts possible. Isolated hail up to one inch is also possible. Storms should move out late this evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of storms is expected Saturday into Sunday. Strong to severe weather is possible, but the main concern right now is heavy rain. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Nearby
Flash Flood Watches in Missouri, 2017Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.